Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 3, 2012, 9:13 PM CDT for Ford County, Kansas. It was in force for 62 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 9:13 PM CDT (02:13 UTC)
- Expired
- Aug 3, 2012, 10:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
County Ford County, KS
The radar
The Dodge City radar (KDDC), 9 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:40 PM CDT | TSTM WND DMG | 6 N Bloom, KS | NUMEROUS LIMBS 8-9 INCHES IN DIAMETER WERE BLOWN DOWN. A POWER LINE WAS BLOWN LOOSE FROM A BUILDING, AND A PICKUP WAS DAMAGED BY LIMBS AND DEBRIS BLOWN AROUND BY THE WIND. |
| Aug 3, 9:40 PM CDT | TSTM WND GST 58 | 9 Nnw Bloom, KS | |
| Aug 3, 9:40 PM CDT | TSTM WND GST 62 | 2 Nne Dodge City, KS | THE WIND GUST WAS RECORDED BY THE DODGE CITY AIRPORT ASOS. |
| Aug 3, 9:40 PM CDT | HAIL 1 | 9 Nnw Bloom, KS | |
| Aug 3, 9:40 PM CDT | NON-TSTM WND GST 62 | 2 Nne Dodge City, KS | THE WIND GUST WAS RECORDED BY THE DODGE CITY AIRPORT ASOS. |
| Aug 3, 9:45 PM CDT | TSTM WND DMG | 2 Nne Bloom, KS | WINDS ESTIMATED AT NEAR 100 MPH BLEW A 20 FOOT FEATHERLITE STOCK TRAILER OVER, TIPPED OVER GRAIN CARTS AND UPROOTED A TREE 2.5 TO 3 FEET IN CIRCUMFERENCE. |
| Aug 3, 9:47 PM CDT | TSTM WND GST 62 | Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 3101 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
574 WWUS83 KDDC 040213 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 913 PM CDT FRI AUG 3 2012 KSZ077-078-040315- FORD-GRAY- 913 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY AND FORD COUNTIES... AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ENSIGN...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3790 9967 3751 9969 3751 10022 3773 10022 TIME...MOT...LOC 0213Z 241DEG 23KT 3763 10013 $$ KRUSE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:42 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 3, 6:42 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 642 PM CDT FRI AUG 3 2012 ...UPDATED FOR AVIATION... .UPDATE... ISSUED AT 617 PM CDT FRI AUG 3 2012 THE FORECAST WAS UPDATED ACROSS THE FAR SOUTHWEST COUNTIES THIS EVENING TO ACCOUNT FOR RAPIDLY DEVELOPING CONVECTION BETWEEN THE COLORADO LINE AND HIGHWAY 83 THROUGH EARLY EVENING. NO TRUE SEVERE REPORTS HAVE BEEN RECEIVED AT THIS TIME, BUT THE WATER LOADED CORES THAT HAVE BEEN PRODUCED BY A FEW OF THE THUNDERSTORMS CORES SO FAR COULD EASILY SUPPORT SEVERE DOWNBURST WINDS ESPECIALLY GIVEN THE STEEP ADIABATIC LAPSE RATES IN THE LOW LEVELS FROM LAPS ANALYSIS. ANY ADDITIONAL FORECAST AMENDMENTS WILL COME AFTER MORE HRRR ANALYSIS AND EVALUATION OF CURRENT CONVECTIVE EVOLUTION. HOWEVER, BASED ON THE UNCAPPED NEAR SURFACE LAYER FROM THE MESOANALYSIS, THE THUNDERSTORMS SHOULD HOLD TOGETHER AT LEAST TO NEAR THE HIGHWAY 283 CORRIDOR BY MID EVENING. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 352 PM CDT FRI AUG 3 2012 A NEARLY STATIONARY FRONT EXTENDED FROM SOUTHEAST KANSAS INTO THE TEXAS PANHANDLE THIS AFTERNOON. LOW LEVEL MOISTURE WAS "POOLING" NORTH OF THE FRONT OVER SOUTHWEST KANSAS WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S, LEADING TO SURFACE BASED CAPE FROM 1000-1500 J/KG. A SHORTWAVE TROUGH WAS PROGRESSING ACROSS THE NORTHERN ROCKIES TODAY AND WILL MOVE ACROSS THE NORTHERN PLAINS ON SUNDAY. THIS FEATURE WILL HELP DRAG A COLD FRONT THROUGH SOUTHWEST KANSAS SATURDAY MORNING. THE WARM FRONT WILL MOVE NORTHWARD TONIGHT INTO SOUTHWEST KANSAS. A FEW THUNDERSTORMS MAY DEVELOP NEAR AND NORTH OF THE WARM FRONT THIS AFTERNOON AND PROPAGATE NORTHWARD AND EASTWARD THIS EVENING INTO KANSAS. ALSO, SURFACE BASED CONVECTIVE INITIATION COULD OCCUR ACROSS SOUTHEAST COLORADO THIS EVENING AND THEN PROGRESS INTO SOUTHWEST KANSAS PER NAM/HRRR. GIVEN THE AFOREMENTIONED CAPE AND INCREASING HIGH LEVEL WINDS TO 40-45KTS, THESE STORMS ARE CAPABLE OF HAIL AS LARGE AS QUARTERS AND WINDS ARE HIGH AS 60 MPH. DECIDED TO CARRY THE HIGHEST POPS IN FAR SOUTHWEST KANSAS THIS EVENING. ADDITIONAL ELEVATED THUNDERSTORMS COULD DEVELOP LATER TONIGHT FURTHER NORTHEAST AND POSSIBLY INTO THE FIRST HALF OF THE DAY SATURDAY. THE PREVIOUS TEMPERATURE FORECAST WAS IN GOOD SHAPE FOR TONIGHT AND FRIDAY. SOME CLOUD COVER SHOULD KEEP TEMPERATURES FROM FALLING TOO MUCH TONIGHT, ALTHOUGH THE WINDS COULD GO LIGHT AROUND 12Z AHEAD OF THE FRONT WHICH WOULD PROMOTE RADIATIONAL COOLING. WINDS SHOULD BE JUST SHY OF ADVISORY CRITERIA FOR FRIDAY BEHIND THE COLD FRONT. TEMPERATURES WILL RISE INTO THE MID TO UPPER 80S FOR MOST OF SOUTHWEST KANSAS, EXCEPT FOR 95 TO 101 IN SOUTH CENTRAL KANSAS INCLUDING BARBER, PRATT AND COMANCHE COUNTIES WHERE THE FRONT WILL NOT ARRIVE UNTIL 2-3 PM. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 227 PM CDT FRI AUG 3 2012 ON SATURDAY EVENING THE COLD FRONT IS FORECAST TO EXTEND FROM SOUTH CENTRAL KANSAS INTO THE PANHANDLE OF TEXAS. THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH BEFORE BECOMING STATIONARY BY EARLY SUNDAY MORNING. A WEDGE OF HIGHER DEWPOINTS WILL BE LOCATED JUST NORTH OF THIS FRONT ALONG WITH IMPROVING 850-700MB FRONTOGENESIS. UPPER LEVEL JET DYNAMICS ALONG WITH THE TIMING OF THE 500MB TROUGH SUGGESTS THE BETTER UPPER FORCING WILL BE LOCATED NEAR SOUTH CENTRAL KANSAS. FURTHER WEST WEAKER LIFT WILL BE PRESENT, HOWEVER BETTER LOW LEVEL MOISTURE AND UPSLOPE FLOW IS EXPECTED LATE DAY. GIVEN THE BETTER LIFT AND INSTABILITY ACROSS SOUTH CENTRAL KANSAS EARLY SUNDAY EVENING WILL FOCUS THE HIGHER CHANCES OF PRECIPITATION HERE WHILE LOWER CHANCES FURTHER WEST AND NORTHWEST. ON SUNDAY AN UPPER LEVEL RIDGE WILL BUILD INTO THE ROCKIES AS AN AREA OF HIGH PRESSURE AT THE SURFACE MOVES SOUTHEAST ACROSS THE CENTRAL PLAINS. SKIES ARE EXPECTED TO BE MOSTLY SUNNY WITH 850MB TEMPERATURES AT 00Z MONDAY RANGING FROM THE LOW TO MID 20S. MIXDOWN TEMPERATURES FROM THE NAM, MEAN SREF, AND ECMWF CONTINUE TO SUGGEST HIGHS MAINLY IN THE LOW TO MID 90S SO THE PREVIOUS FORECAST STILL LOOKS ON TRACK. ON SUNDAY NIGHT THE SURFACE HIGH WILL MOVE EAST INTO THE MID MISSISSIPPI VALLEY AND 850MB WARM AIR ADVECTION ALONG WITH I310-I315 ISENTROPIC LIFT STARTS TO IMPROVE ACROSS SOUTHWEST KANSAS. MOISTURE MAY BE SOMEWHAT LIMITED, DEPENDING ON WHICH MODEL YOU PREFER. AT THIS TIME GIVEN IMPROVING LIFT WILL INCREASE CLOUD COVER BUT STILL AM LEANING TOWARD HOLDING OFF MENTIONING PRECIPITATION. INCREASING CLOUDS WILL HOWEVER AID IN KEEPING TEMPERATURES UP A FEW DEGREES COMPARED TO WHAT THE LATEST GUIDANCE SUGGESTS. ON MONDAY AND TUESDAY A TROUGH OF LOW PRESSURE WILL DEEPEN ALONG THE LEE OF THE ROCKIES AS 850-700MB TEMPERATURES BEGIN WARM. A 4-6C 24HOUR 850MB TEMPERATURE WARM UP IS FORECAST BY ALL THE MODELS BETWEEN 00Z MONDAY AND 00Z TUESDAY. TEMPERATURES THEN VARY FROM 1 TO 3C BETWEEN 00Z TUESDAY AND 00Z WEDNESDAY. GIVEN THIS TREND SEE LITTLE REASON TO DISAGREE WITH TEMPERATURES NOT REBOUNDING BACK INTO THE MID 90S TO AROUND 100 DEGREES BOTH DAYS. BY MID WEEK THE UPPER LEVEL RIDGE AXIS WILL EXTEND FROM THE FOUR CORNERS REGION INTO SOUTHWEST CANADA. UPPER LEVEL DISTUBANCES WILL ROTATE AROUND THIS UPPER RIDGE AND DOWN THE NORTHWEST FLOW. A WEAK SURFACE BOUNDARY IS FORECAST TO MOVE INTO WESTERN KANSAS TUESDAY NIGHT/WEDNESDAY AND MAY PROVIDE THE FOCUS FOR SOME LATE DAY/OVERNIGHT THUNDERSTORMS AS ANY ONE OF THESE UPPER WAVES MOVE ALONG THE NORTHWEST FLOW AND ACROSS KANSAS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 639 PM CDT FRI AUG 3 2012 BOTH THE KGCK AND KDDC TERMINALS HAVE POTENTIAL FOR A BRIEF WINDOW OF CONVECTION THIS EVENING AS A CLUSTER OF DEEP MOIST CONVECTION SPREADS FROM WEST TO EAST IN THE EARLY TO MID EVENING. BEYOND THIS INITIAL TIMEFRAME, ISOLATED CONVECTION IS LIKELY AROUND THE AREA, BUT MUCH LESS CERTAINTY EXISTS WITH RESPECT TO LOCATION AND TIMING. A NORTHERN PLAINS COLD FRONT SHOULD ENTER THE AREA LATE TONIGHT, AND SHIFT THROUGH THE TERMINALS IN THE 12-15 UTC TIMEFRAME. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 87 61 91 / 30 20 10 10 GCK 71 86 59 90 / 30 20 10 10 EHA 70 86 61 90 / 30 20 20 10 LBL 71 88 62 91 / 20 20 20 10 HYS 71 86 58 91 / 30 20 0 0 P28 76 99 68 94 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RUSSELL SHORT TERM...FINCH LONG TERM...BURGERT AVIATION...RUSSELL
Hazardous weather outlook, Aug 3, 11:42 AM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1142 AM CDT FRI AUG 3 2012 KSZ030-031-043>046-061>066-074>081-084>090-041000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1142 AM CDT FRI AUG 3 2012 /1042 AM MDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. ISOLATED REPORTS OF WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL CANNOT BE COMPLETELY RULED OUT. HOWEVER...THE MAIN THREATS WILL BE LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND THEN AGAIN NEXT WEDNESDAY. THE MAIN THREATS WITH THIS ACTIVITY IS LIGHTNING AND GUSTY OUTFLOW WINDS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 3, 8:27 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 827 PM CDT FRI AUG 3 2012 KSZ076-077-086-087-040215- GRAY-HASKELL-MEADE-SEWARD- 827 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HASKELL...NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHERN GRAY COUNTIES... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TICE...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN HASKELL...NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHERN GRAY COUNTIES...INCLUDING THE CITIES OF TICE... COPELAND...MONTEZUMA AND THE HAGGARD ELEV...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3788 10024 3737 10024 3738 10080 3772 10070 TIME...MOT...LOC 0126Z 262DEG 29KT 3755 10067 FINCH
Special weather statement, Aug 3, 8:28 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 828 PM CDT FRI AUG 3 2012 KSZ086>088-040230- CLARK-MEADE-SEWARD- 828 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MEADE...SOUTHEASTERN SEWARD AND WESTERN CLARK COUNTIES... AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MEADE STATE PARK...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3745 9985 3701 9995 3701 10075 3745 10058 TIME...MOT...LOC 0128Z 237DEG 20KT 3712 10032 KRUSE
Local storm report, Aug 3, 8:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL N HAYNE 37.10N 100.80W
08/03/2012 E1.00 INCH SEWARD KS PUBLIC
&&
MSCOTTLocal storm report, Aug 3, 8:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 8 S MEADE 37.17N 100.34W
08/03/2012 E0.88 INCH MEADE KS PUBLIC
&&
JFINCHLocal storm report, Aug 3, 9:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 14 WSW RICHFIELD 37.22N 102.03W
08/03/2012 E0.75 INCH MORTON KS PUBLIC
&&
JFINCHSpecial weather statement, Aug 3, 9:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 913 PM CDT FRI AUG 3 2012 KSZ077-078-040315- FORD-GRAY- 913 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY AND FORD COUNTIES... AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ENSIGN...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3790 9967 3751 9969 3751 10022 3773 10022 TIME...MOT...LOC 0213Z 241DEG 23KT 3763 10013 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:16 PM CDT | Special Weather Statement | DDC | Stevens | 44 min |
| Aug 3, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 49 min |
| Aug 3, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 30 min |
| Aug 3, 8:27 PM CDT | Special Weather Statement | DDC | Gray | 48 min |
| Aug 3, 8:28 PM CDT | Special Weather Statement | DDC | Meade | 62 min |
| Aug 3, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 51 min |
| Aug 3, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| Aug 3, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 30 min |
| Aug 3, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 65 min |
| Aug 3, 10:34 PM CDT | Special Weather Statement | DDC | Pratt | 56 min |
| Aug 4, 12:00 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 7 more | 101 min |
| Aug 4, 1:56 AM CDT | Special Weather Statement | DDC | Ford | 49 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.